Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Junction, CO
NWS Grand Junction, CO issued this special weather statement at Aug 6, 2021, 5:16 PM MDT for Routt County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2021, 5:16 PM MDT (23:16 UTC)
- Expired
- Aug 6, 2021, 5:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Grand Junction, CO
- Hail
- 0.00 in
- Wind
- 55
County Routt County, CO
The radar
The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 5:35 PM MDT | TSTM WND GST 55 | 3 Ese Hayden, CO | AWOS STATION KHDN YAMPA VALLEY AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -466 J/kg
- Mixed-layer LCL
- 3226 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371
WWUS85 KGJT 062316
SPSGJT
Special Weather Statement
National Weather Service Grand Junction CO
516 PM MDT Fri Aug 6 2021
COZ002-004-005-062345-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
Central Yampa River Basin CO-
516 PM MDT Fri Aug 6 2021
...A strong line of thunderstorms will impact portions of northern
Routt County through 545 PM MDT...
At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Steamboat Springs, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Steamboat Springs, Hayden, Mt Zirkel, Clark, Milner, Tow Creek and
Hahns Peak.
This includes U.S. Highway 40 in Colorado between mile markers 101
and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4093 10685 4093 10682 4090 10681 4091 10678
4087 10673 4088 10668 4085 10665 4083 10666
4082 10664 4079 10664 4076 10667 4065 10668
4063 10670 4058 10670 4054 10667 4039 10738
4088 10740 4095 10686
TIME...MOT...LOC 2316Z 253DEG 35KT 4063 10689
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
TGRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:31 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 6, 2:31 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 231 PM MDT Fri Aug 6 2021 .SHORT TERM...(Tonight through Saturday night) Issued at 230 PM MDT Fri Aug 6 2021 A shortwave over Idaho will move across Wyoming overnight. High- based convection continues across the forecast area this afternoon with the best coverage along and north of Interstate 70. Expect convective activity to continue into the early evening hours with the greatest threat being lightning and strong gusty outflow winds up to 50 mph with these storms. With these fast-moving high-based storms brief heavy rain is possibly with the strongest cells. Shower and thunderstorm activity will diminish this evening as this system moves east. High Pressure will move across the region tomorrow with dry conditions and cooler temperatures expected. .LONG TERM...(Sunday through Friday) Issued at 230 PM MDT Fri Aug 6 2021 A closed low over western Washington on Sunday will move east across the Montana on Monday with an increasing southwest pressure gradient over the area. Expect breezy and dry conditions in response to this system with potential fire weather concerns, especially across the northern sections. Consensus blends continue to show high pressure building over the Great Basin region through the workweek keeping the bulk of the moisture south of the forecast area. This setup will keep a slight chance of late-day shower and thunderstorm activity over the Four Corners region and the higher terrain along the Continental Divide for the remainder of the workweek with the threat of showers and thunderstorms progressing slowly north by the end of the week. However, stay tuned to the latest forecast since confidence is low beyond midweek with the potential monsoon influx of moisture. Longer range are advertising an increasing moisture surge by next weekend. Temperatures will be running about 5 to 10 degrees above normal through the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1130 AM MDT Fri Aug 6 2021 Strong, gusty winds are expected for all TAF sites this afternoon and into the evening hours as a disturbance swings through. Increasing clouds are also expected through the afternoon, along with some showers and thunderstorms for mountain TAF sites. The main threat with any storms that do form will be erratic, gusty outflow winds. Winds and clouds will decrease overnight. Tomorrow will see clear skies and winds following typical terrain driven patterns. VFR conditions will prevail for the next 24 hours. && .FIRE WEATHER... Issued at 230 PM MDT Fri Aug 6 2021 Strong prefrontal winds in combination with already drying low levels, critical conditions will be reached for areas with susceptible fuels. Therefore, Red Flag Warnings for the areas determined critical in coordination with fuel specialists will continue. Winds taper off by 8 PM MDT with a wind shift to the northwest occurring with frontal passage overnight. Through the weekend, localized fire weather conditions may recur each afternoon while high pressure remains suppressed to the south and a series of troughs pass north of the region on Sunday. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202-203. UT...Red Flag Warning until 8 PM MDT this evening for UTZ490. && SHORT TERM...MPM LONG TERM...MPM AVIATION...BGB
Hazardous weather outlook, Aug 6, 4:53 AM MDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 453 AM MDT Fri Aug 6 2021 COZ001>014-017>023-UTZ022>025-027>029-071100- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 453 AM MDT Fri Aug 6 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Hot and dry conditions combine with strong southwest winds today leading to critical fire weather conditions across northwest and west-central Colorado and east-central Utah. A Red Flag Warning remains in effect for those areas from noon to 8 PM this evening. In addition, scattered showers and thunderstorms will develop this afternoon, though mainly over the mountains. Relatively fast moving, high based storms are unlikely to generate heavy rain, so the flash flood and mud/debris slide potential is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Precipitation chances remain low this weekend through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 6, 4:02 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 PM MDT FRI AUG 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM NON-TSTM WND GST 16 NW MOAB 38.75N 109.75W
08/06/2021 M46 MPH GRAND UT ASOS
ASOS STATION KCNY 16 NW MOAB.
&&Local storm report, Aug 6, 4:38 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
438 PM MDT FRI AUG 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM NON-TSTM WND GST 18 SE MASSADONA 40.02N 108.40W
08/06/2021 M51 MPH RIO BLANCO CO MESONET
MESONET STATION PIRC2 PINTO, MASSADONA 18SE.
&&Local storm report, Aug 6, 4:39 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
439 PM MDT FRI AUG 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM NON-TSTM WND GST 3 NNW HOTCHKISS 38.85N 107.74W
08/06/2021 M45 MPH DELTA CO MESONET
MESONET STATION JAYC2 JAY, HOTCHKISS 3NNW.
&&Special weather statement, Aug 6, 4:49 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
449 PM MDT Fri Aug 6 2021
COZ002-004-005-013-062315-
Flat Tops CO-Upper Yampa River Basin CO-
Elkhead and Park Mountains CO-Central Yampa River Basin CO-
449 PM MDT Fri Aug 6 2021
...A strong line of thunderstorms will impact portions of northern
Routt and southeastern Moffat Counties through 515 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong line
of thunderstorms 7 miles north of Craig, moving northeast at 45 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Craig, Steamboat Springs, Hayden, Clark, Milner, Tow Creek, Hamilton
and Hahns Peak.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 80 and 127.
Colorado 13 between mile markers 70 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4096 10687 4093 10685 4058 10670 4023 10766
4072 10783 4101 10696 4100 10688
TIME...MOT...LOC 2248Z 241DEG 40KT 4062 10758
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TGRLocal storm report, Aug 6, 5:14 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
514 PM MDT FRI AUG 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST 2 ESE CRAIG 40.50N 107.52W
08/06/2021 M66 MPH MOFFAT CO ASOS
ASOS STATION KCAG CRAIG-MOFFAT COUNTY
AIRPORT.
&&Special weather statement, Aug 6, 5:16 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
516 PM MDT Fri Aug 6 2021
COZ002-004-005-062345-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
Central Yampa River Basin CO-
516 PM MDT Fri Aug 6 2021
...A strong line of thunderstorms will impact portions of northern
Routt County through 545 PM MDT...
At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Steamboat Springs, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Steamboat Springs, Hayden, Mt Zirkel, Clark, Milner, Tow Creek and
Hahns Peak.
This includes U.S. Highway 40 in Colorado between mile markers 101
and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4093 10685 4093 10682 4090 10681 4091 10678
4087 10673 4088 10668 4085 10665 4083 10666
4082 10664 4079 10664 4076 10667 4065 10668
4063 10670 4058 10670 4054 10667 4039 10738
4088 10740 4095 10686
TIME...MOT...LOC 2316Z 253DEG 35KT 4063 10689
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TGRThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:28 PM MDT | Special Weather Statement | GJT | Routt | 32 min |
| Aug 6, 3:33 PM MDT | Special Weather Statement | GJT | Garfield | 27 min |
| Aug 6, 3:56 PM MDT | Special Weather Statement | GJT | Routt | 49 min |
| Aug 6, 4:49 PM MDT | Special Weather Statement | GJT | Routt | 26 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.